What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 11:47 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Dec 5, 11:47 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CST Sun Dec 5 2021
.UPDATE...
See 06Z aviation discussion below.
&&
.PREV UPDATE... /issued 921 PM CST Sun Dec 5 2021/
Updated to include a Severe Thunderstorm watch for portions of
northeast Arkansas, the Missouri Bootheel and far northwest
Tennessee. A line of thunderstorms has recently developed along a
cold front stretching from northwest Oklahoma into southeast
Missouri. Ample moisture in in place featuring PW's around 1.3
inches and dew points in the low to middle 60s and resulting in
CAPE in the 1000 to 1500 range. 0-6kt shear of 40-50kt to our
west should gradually shift across northern portions of the
Midsouth over the next several hours. Supercellular or quasi-
supercellular thunderstorms may result in damaging wind with a
slightly less threat of hail. 0-1 km shear between 225 and
250m^2/s^2 on the LZK 00z sounding suggest tornadoes cannot be
ruled out. Tornadoes would be most likely with any storms that
develop out ahead of the main line.
Additional watches may be needed farther south later tonight.
30
&&
.DISCUSSION... /issued 603 PM CST Sun Dec 5 2021/
Showers and a few storms have been ongoing this afternoon across
the Mid South. We expect a lull in the action for the next few
hours before a cold front starts to move into the region later on
tonight. The Storm Prediction Center continues to carry a Slight
Risk for severe weather tonight into Monday morning for a large
portion of the forecast area. We expect showers and storms to
develop sometime after 10 PM this evening along that front as it
moves south. The biggest question still remains is if any
convection will really take advantage of the kinematics that this
system would provide if storms can become surface based. Looking
at the soundings this afternoon an inversion is still being shown
for portions of the area as the best convection moves through.
That's not to say that this will be a non event, but there is a
conditional component to this event. The shear will not be a
problem and helicity will begin to pile up along the front as
well...embedded within the convection. This would point to a QLCS
type event with bowing lines and segments that could produce
damaging winds and a few tornadoes if it is able to take advantage
of the atmosphere in place. The best chances to see severe
weather look to be mainly north of I-40 and as the system moves in
the profiles become less favorable for deeper convection. The
good news is that this system should be out of the area after 10
AM...and we will clear out for the afternoon and evening hours.
The active pattern continues through the week. The next impulse
looks to move through by mid week. As of now it looks like most of
the precip will be off to the south and east of the area. Have
maintained some light POPs during that time frame as well.
Southwesterly flow aloft will develop late in the week, with
deeper moisture return and warm advection showers possible by
Friday...and another system bringing the chance of some
thunderstorms again by Saturday.
&&
.AVIATION...
06Z TAFs
Pre-frontal showers are pushing across the CWA this evening. The
main line of storms, IFR CIGs, and reduced VSBYs (3-4SM) is fast-
moving and approaching from the west. The line will reach JBR by
08Z, MEM and MKL by 09Z, and TUP by 11Z. Carried VCTS at all sites
except TUP which I capped at VCSH due to the line weakening as it
gets farther south and east. Winds ahead of the front will be
strong and southwesterly around 15-20kt, gusting to up to 25kt as
the line of storms passes. Winds behind the front will also be
strong, but N/NW around 15kt with higher gusts possible. A few
showers and low clouds may linger post-FROPA for a few hours,
especially at TUP. VFR conditions return by the morning and winds
calm down to NE around 10kt.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 5, 1:04 PM CST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
104 PM CST Sun Dec 5 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-062115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
104 PM CST Sun Dec 5 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight Risk for severe thunderstorms late tonight and
early Monday morning over most of the Midsouth, specifically,
north of a line from Charleston to Oxford to Savannah. Primary
severe weather threat will be damaging winds. Secondary threats
include brief tornadoes and flash flooding. Additionally, a
secondary threat for large hail will exist over northeast Arkansas
and the Missouri bootheel in the early overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a Marginal Risk for severe thunderstorms Monday morning,
over east central Arkansas, most of north Mississippi, and
portions of southwest Tennessee near the Tennessee River. Primary
threat will be damaging winds. Secondary threat will be flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight.
In the hours before
Special weather statement, Dec 6, 2:29 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
229 AM CST Mon Dec 6 2021
ARZ009-018-026-028-MOZ113-115-060900-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
229 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of eastern Greene,
northeastern Craighead, northwestern Mississippi, southeastern Clay,
northern Pemiscot and Dunklin Counties through 300 AM CST...
At 228 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gideon to Paragould. Movement was east at
45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paragould, Kennett, Portageville, Hayti, Leachville, Rector, Senath,
Marmaduke, Clarkton, Oak Grove Heights, Cardwell, Hornersville,
Holcomb, Hayti Heights, Arbyrd, Wardell, Bolton, Deering, Bragg City
and Pascola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
&&
LAT...LON 3645 8996 3639 8997 3639 8975 3642 8974
3643 8973 3640 8967 3641 8962 3641 8960
3635 8955 3634 8957 3634 8961 3633 8962
3631 8961 3589 9019 3601 9063 3652 8996
TIME...MOT...LOC 0828Z 287DEG 39KT 3648 8991 3605 9049
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWBSpecial weather statement, Dec 6, 2:55 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
255 AM CST Mon Dec 6 2021
ARZ026-028-MOZ113-115-TNZ001-002-019-060930-
Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-
Dyer TN-
255 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of northeastern
Craighead, northern Mississippi, Pemiscot, southeastern Dunklin,
central Dyer, southwestern Obion and Lake Counties through 330 AM
CST...
At 254 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tiptonville to near Monette. Movement was
east at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blytheville, Osceola, Caruthersville, Gosnell, Manila, Hayti, Steele,
Leachville, Monette, Luxora, Reelfoot Lake State Park, Tiptonville,
Ridgely, Troy, Obion, Hornersville, Hayti Heights, Cooter, Dell and
Burdette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
&&
LAT...LON 3633 8896 3590 8969 3590 8976 3586 8976
3571 9000 3587 9053 3641 8960 3634 8955
3634 8953 3638 8951 3644 8954 3647 8949
3646 8946 3650 8942
TIME...MOT...LOC 0854Z 286DEG 43KT 3640 8955 3590 9042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWBSpecial weather statement, Dec 6, 3:10 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
310 AM CST Mon Dec 6 2021
ARZ036-TNZ049-050-088-089-060945-
Crittenden AR-Tipton TN-Fayette TN-Shelby TN-Haywood TN-
310 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of central Crittenden,
Tipton, northwestern Fayette, southwestern Haywood and Shelby
Counties through 345 AM CST...
At 310 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Covington to near Anthonyville. Movement was
northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Collierville, Germantown, West Memphis, Marion, Millington,
Covington, T O Fuller State Park, Meeman Shelby Forest State Park,
Cordova, Memphis, Lakeland, Arlington, Munford, Brighton, Edmondson,
Sunset, Anthonyville, Southwest Memphis and Simsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3502 9040 3564 8979 3565 8976 3554 8929
3501 8978 3498 9041
TIME...MOT...LOC 0910Z 241DEG 47KT 3557 8968 3504 9024
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWBLocal storm report, Dec 6, 3:12 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CST MON DEC 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL HOLCOMB 36.40N 90.02W
12/06/2021 E0.75 INCH DUNKLIN MO BROADCAST MEDIA
&&
MJSpecial weather statement, Dec 6, 3:28 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
328 AM CST Mon Dec 6 2021
TNZ002>004-019-020-051-061000-
Weakley TN-Crockett TN-Obion TN-Henry TN-Dyer TN-Gibson TN-
328 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of northwestern
Crockett, Weakley, Dyer, northern Gibson, eastern Obion and
northwestern Henry Counties through 400 AM CST...
At 327 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Lynnville to near Heloise.
Movement was east at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dyersburg, Martin, Union City, Trenton, Fulton, Newbern, Dresden,
South Fulton, Dyer, Greenfield, Gleason, Troy, Kenton, Rutherford,
Obion, Bradford, Sharon, Cottage Grove, Bradleytown and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
&&
LAT...LON 3589 8911 3592 8938 3595 8941 3594 8949
3596 8972 3599 8973 3650 8887 3650 8817
TIME...MOT...LOC 0927Z 266DEG 47KT 3656 8872 3602 8964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBSpecial weather statement, Dec 6, 3:45 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 AM CST Mon Dec 6 2021
TNZ050-052-088>090-061015-
Hardeman TN-Fayette TN-Madison TN-Shelby TN-Haywood TN-
345 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Fayette, northwestern
Hardeman, southeastern Haywood, southern Madison and southeastern
Shelby Counties through 415 AM CST...
At 345 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to Southeast Memphis.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Collierville, Germantown, Brownsville, Memphis, Arlington,
Whiteville, Somerville, Hillville, Bemis, Eads, Dancyville,
Cloverport, Mercer, Warren, Macon, Oakland, Piperton, Rossville and
Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3563 8870 3499 8943 3500 8993 3540 8947
3546 8943 3562 8929
TIME...MOT...LOC 0945Z 265DEG 37KT 3551 8925 3503 8984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJ